1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.
Julie  Stachowiak, Ph.D.

The Tysabri Rebound Effect

By February 9, 2011

Follow me on:

The Tysabri "rebound effect" refers to the phenomenon of people developing significantly more MS lesions in the months after they stop treatment than they had before they started.

I'll admit, I was a little reluctant to write this piece, as there is very little information in the medical literature. As far as I know, this has really only formally been studied in 2007, about a year and a half after Tysabri was withdrawn from market suddenly because the connection to PML was discovered.

Because there were suddenly a number of people who had all stopped at the same time, it was convenient to look at this group to see what happened to people who had been on Tysabri and stopped, which is what some Dutch researchers did. They identified the Tysabri "rebound effect."

I expected that all sorts of studies would follow, but I am unable to find any. I have found some recent work about Tysabri "drug holidays," looking at what happens in the short-term after stopping Tysabri, but none that look at the longer-term lesion burden or clinical consequences.

Therefore, I am sharing the article that I wrote, but also asking for anyone to send me additional information that they might have about the rebound effect. Whether you have personal experience or know of an article that I may have overlooked, let me know in the comments section, as I would love to shed more light on this situation. I really appreciate it.

Read the full article: The Tysabri Rebound Effect

Comments
February 9, 2011 at 4:09 pm
(1) Kristina says:

I stopped taking Tysabri after having a conversation with my Neurologist. He doesn’t want his patients to have more then 24 treatments because of the risks. He then wanted to discuss what treatment I would interested in. I mentioned Copaxone that I had been on before. He mention Copaxone is well tolerated after Tysabri. This is just my thought but, maybe he doesn’t want to prescribe more immuno-suppression.

February 10, 2011 at 4:35 am
(2) Heather says:

I went off Tysabri after 24 doses and a month later started a 9 month flare. Many new lesions.

February 10, 2011 at 5:28 pm
(3) Ann says:

This is anecdotal. I was on Tysabri for three years. My neuro sat me down and told me that patients who contracted PML were on the drug for three years or so. I stopped Tysabri, then I had an exacerbation that has become permanent. My life has changed.

At this point I’m getting a blood test to determine if I am susceptible to PML. If I’m okay, I’m going back on Tysabri.

March 30, 2012 at 10:09 am
(4) Virginia says:

I’ve been on Tysabri for over seven (7) years and have had about 100 infustions. I was part of a clinical trial Aug 2002 through open label Jan 2005. I was also on Avonex. When I stopped Tysabri Feb 2005 I did not experience the ‘rebound effect’ maybe because I was also on Avonex. I started Tysabri only in Apr 2007 and have been on since. My doctor does not recommend I stop Tysabri even though I tested positive for PML. I’d rather live a great life cut short by PML, then risk living long-term with the possible harsh effects of a relapse (or multiple relapses).

February 15, 2013 at 1:33 pm
(5) Carla says:

I was diagnosed with RR- MS in 2001. I was on Rebif injections for eight years. MRI results, using a T-3 magnet (the most powerful and effective MRI) began showing more lesions, causing a significant relapse which lasted several months. While on Rebif I developed knot-like injection site reactions with redness and pain, flu symptoms, increased fatigue and bruised easily. I was then placed on Tysabri in 2009. My neurologist is a clinical investigator in the Fingolimod trials since 2007. I was in one of the detailed and strictly controlled trial studies. After starting Tysabri, I tested positive for the JCV antibodies. Also, during the last 12 months, have had interval increases in the number of lesions. (Proven with MRI results) I have developed a black hole as well. I tolerated Tysabri well, had more energy and my ADLs (activities of daily living) improved. However, with the positive JCV and latest MRI results, my neurologist has taken me off of Tysabri and prescribed Gilenya. Gilenya has been proven to help significantly reduce the Tysabri Rebound Effects. The percentage of lesion activity increases greatly after stopping Tysabri. It is alarming. My insurance company has denied me Gilenya, even after 2 appeals and a review. It has been 50 days since my last Tysabri infusion. I am having significant problematic symptoms as direct results of the delay and red tape. I am becoming more disabled everyday. I am living proof of the horrible rebound after Tysabri. Gilenya studies prove to lessen, if not prevent, the Tysabri rebound effects. My neurologist has the nation’s largest clinical population on Gilenya after Tysabri.

April 11, 2013 at 4:36 pm
(6) Alita says:

I was on Tysabri for 3.5 years. I tested positive for the JC Virus and stopped taking Tysabri in December 2011. My neurologist prescribed Acthar Gel for 3 months to mitigate any rebound effect. I also started taking Copaxone at the same time. I have been on Copaxone before so it was not new to me. I continue to take Copaxone without any problems. I have not had any significant relapses (just bad days). I am cautiously excited about the new oral drug, BG-12, yet will wait until more information becomes available. In summary, stopping Tysabri did not cause any rebound effect or relapses.

November 6, 2013 at 5:56 pm
(7) Christina says:

I have been on Tysabri for 4 years and tested positive for the JC Virus. I have not had significant exacerbations over the last 20 years but now I am worse, barely walking. (after being on the Tysabri) My neurologist stopped my Tysabri this month. I am on no treatment at this time, guess we will see what happens. Any thoughts?

January 21, 2014 at 1:09 am
(8) Mary says:

My sister and I both have MS and were both on Tysabri. We see different docs – her’s took her off Tysabri as he thought that “it wasn’t really doing her any good”. She began a slow decline and recently crashed. She is now completely paralyzed on a vent. The doctor never put her on another disease modifying therapy after DCing Tysabri. I’d heard of the rebound effect but forgot about it. I so very much wish I’d remembered. She was not positive for JCV.

She’ll be getting a new team with much more experience. I pray she’ll come out of this horrific exacerbation and can regain some of her physical abilities with PT. Never stop Tysabri without another disease modifying therapy in the works before 2 months have passed. I never will.

May 8, 2014 at 6:02 pm
(9) Amy says:

My husband was diagnosed in 2007. He was on Rebif for one year which did minimal if anything for him. He was then put on Tysabri even though he was JC Positive. He remained on Tysabri until Feb. 2014 then immediately started the new oral med Aubagio. He has been gravely ill since starting the Aubagio with mostly GI symptoms: severe diarrhea and vomiting which lead to dehydration and two inpatient hospital stays. His other MS symptoms after coming off the Tysabri were very bad too. Vision problems; developed Epilepsy; tremors worsened; walking became nearly impossible; cognitive deficits worsened…you name it. He stopped the Aubagio a few days ago and went immediately into the second inpatient with the round of dehydration, elevated white count, and severe vomiting again..now his neuro wants to put him back on Tysabri even though his PML risk is nearing a 3. None of this is good. I am glad he off the Aubagio it was horrible from the start but scared he will get PML. He knows the risks and is willing to do anything to have some quality of life back.

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>
  1. About.com
  2. Health
  3. Multiple Sclerosis

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.